Welcome to the all-new Vetlearn

  • Exciting News Coming to Vetlearn in August 2014!
    Coming soon you'll be able to access...
  • Nearly 5,000 Compendium and Veterinary
    Technician
    articles
  • Thousands of industry Conference Proceedings
  • All-new articles (CE and other topics) for the
    entire healthcare team
  • Over 500 hours of interactive CE Videos
  • An engaging new community for asking
    questions, making connections and more!

To access Vetlearn, you must first sign in or register.

registernow

  • Registration for new subscribers will open in August 2014!
  • Watch for additional exciting news coming soon!
Become a Member

Care Guide

About Care Guides[x] These care guides are written to help your clients understand common conditions, tests, and procedures, as well as to provide basic information about pet care. They are based on the most up-to-date, documented information, recommendations, and guidelines available in the United States at the time of writing. Pharmaceutical product licensing, availability, and usage recommendations are based on US product information. Use the Download Handout button to generate a PDF for printing or e-mailing to your clients.

Aspirin Toxicosis

    • High doses of aspirin can be poisonous (toxic) to dogs and cats; cats are more susceptible to aspirin toxicosis than dogs are.
    • Toxic effects can occur within hours of the pet swallowing aspirin or may take a few days.
    • Never administer a medication intended for humans to your pet unless instructed to do so by your veterinarian. 

    What Is Aspirin Toxicosis?

    Aspirin has been considered a safe and reliable over-the-counter fever and pain medication for decades. Because aspirin is considered very safe, some pet owners give aspirin to their pets. There are also aspirin formulations specifically for dogs. However, high doses of aspirin can be dangerous for dogs and even more hazardous for cats. Aspirin toxicosis occurs when a cat or dog swallows enough of the drug to cause damaging effects in the body.

    Aspirin is broken down primarily by the liver, and some of the resulting substances are later eliminated by the kidneys through urine. Because cats lack certain proteins that are needed for the liver to safely break aspirin down, aspirin’s effects last longer in cats than in dogs (5 to 6 times longer). The risk of aspirin toxicosis is also higher in cats.

    How Does Aspirin Toxicosis Occur?

    Many cases of aspirin toxicosis in dogs and cats are accidental. A pet may find and chew on a bottle of pills or eat a pill that has fallen on the floor. Sadly, some cases occur because pet owners give medication intended for humans to their pet without being instructed to do so by a veterinarian. Some medications meant for humans, like Pepto-Bismol and oil of wintergreen, are related to aspirin and can cause aspirin-like side effects in pets.

    There are situations in which your veterinarian may prescribe a specific dosage of aspirin for your dog or cat. Be sure to follow your veterinarian’s dosage directions very carefully, and report any vomiting or other problems right away. 

    What Are the Clinical Signs of Aspirin Toxicosis?

    Signs of aspirin toxicosis can occur within a few hours; however, some signs can take a few days to appear. The most common side effect of aspirin toxicosis is stomach irritation. In mild cases, this may cause vomiting. In severe cases, it can cause the pet to vomit blood. The irritation can also be severe enough to cause stomach ulcers and stomach perforations (punctures in the stomach wall that allow stomach acid to leak into the abdomen). Aspirin also affects platelets—blood cells that help the body form blood clots and prevent bleeding. Aspirin toxicosis can cause such severe bleeding that blood transfusions can be necessary to save the patient. Aspirin toxicosis can also inhibit blood flow to the kidneys, which can cause kidney failure. Clinical signs associated with aspirin toxicosis can include the following:

    • Vomiting (sometimes with blood)
    • Diarrhea or black stools
    • Dehydration
    • Abdominal pain
    • Increased respiratory rate
    • Pale gums (secondary to blood loss)

    Cats can develop anemia because of aspirin’s effects on their bone marrow. Severe liver damage can also occur in cats as a result of aspirin toxicosis.

    How Is Aspirin Toxicosis Diagnosed?

    Diagnosis of aspirin toxicosis is commonly based on a history of recently chewing or swallowing pills. Your veterinarian may recommend diagnostic testing, such as a chemistry panel and complete blood cell count (CBC), to assess the extent of the damage. If stomach perforation, liver damage, or kidney failure are suspected, additional diagnostic testing is warranted. 

    What Is the Treatment and Outcome for Aspirin Toxicosis?

    If aspirin toxicosis is recognized right away, vomiting can be induced to remove the drug from the stomach before the body can absorb it. Another option may be to anesthetize the pet to flush out the contents of the stomach. Your veterinarian may also administer a special preparation of liquid activated charcoal to slow absorption of the drug from the stomach and intestines.

    There is no specific antidote for aspirin toxicosis. Treatment may include blood transfusions, intravenous fluid therapy, medications to help protect or heal stomach damage, and other medications to help support and stabilize the patient.

    Aspirin toxicosis can be fatal. However, pets can survive if the condition is recognized, diagnosed, and treated quickly.

    Most cases of aspirin toxicosis are preventable. Never administer medications intended for humans to your pet unless instructed to do so by your veterinarian, and keep all medications in the home secured to help prevent accidental swallowing.